The Benefits and Risks of Long-Term Anticoagulation After Venous Thromboembolism
Patients with venous thromboembolism (VTE) events are commonly encountered in primary care, and the acute treatment with anticoagulants (warfarin or novitamin K oral antagonists [NOACs]) is well established.
Anticoagulation traditionally is continued for at least 3 months; however, it is common for select patients, often those with pulmonary embolism (PE), to be treated for 6 months. After this initial treatment period, those patients with a provoked VTE—that is, a VTE precipitated by an underlying transient factor such as a surgical procedure—most often forgo indefinite anticoagulation therapy because their baseline risk of VTE is low without the influence of the provoking event, and the benefits of continued therapy often are outweighed by the hemorrhagic risks.
In patients who have had an unprovoked VTE, the decision to continue or discontinue anticoagulation becomes much more difficult. If an underlying cause such as a genetic predisposition can be detected, then continued anticoagulation becomes more strongly indicated. However, in the absence of any thromboembolic risk factors, whether to extend treatment for an unprovoked VTE, especially PE, has not been well established.1
Six months ago, a 58-year-old woman presented to the emergency department with worsening dyspnea. Her past medical history was significant only for major depressive disorder, which has been well controlled with escitalopram, 20 mg daily.
After the results of a D-dimer test were positive for the probability of deep venous thrombosis, she underwent lower-extremity ultrasonography, the results of which were negative, then computed tomography angiography, which revealed a small PE in the segmental lingular branch of the pulmonary artery. She was started on warfarin, titrated to a daily dose of 4 mg, which led to consistently therapeutic international normalized ratios (INRs). Since then, she has not experienced any episodes of bleeding and does not find the burden of monthly INR monitoring or dietary restrictions to be significant.
Now, 6 months after her unprovoked PE, she presents to determine whether she needs to continue her warfarin for the long term. Given the limited burden on her life, she is open to continuing warfarin, but she says that she only wants to continue the medication if it will be beneficial, and she places a high relative value on avoiding a subsequent life-threatening PE.
Should she continue warfarin therapy?
NEXT: The Evidence and Clinical Application
The PADIS-PE (Prolonged Anticoagulation During Eighteen Months vs Placebo After Initial Six-Month Treatment for a First Episode of Idiopathic Pulmonary Embolism) trial2 evaluated the efficacy of continued anticoagulation therapy in patients with a first, unprovoked PE and with no major risk factors for thrombosis. Following an initial treatment period of 6 months, patients were randomly assigned to receive either 18 months of warfarin therapy or placebo. Patients were assessed for a primary outcome of recurrent VTE or major bleeding. After the extended 18 months of therapy, patients receiving warfarin had significantly fewer episodes of VTE than those taking placebo (1.7% vs 13.5%). This outcome was driven by a drastic reduction in the rate of PE (2 in the warfarin group compared with 21 in the placebo group). Additionally, the rate of major bleeding was not statistically higher in patients taking warfarin (2.2% in the warfarin group compared with 0.5% in the placebo group). However, when the treatment period was extended to 24 months, the benefit of warfarin therapy was not significant.
In addition to warfarin, the NOACs also have been evaluated for use in extended VTE treatment. When the NOAC apixaban was administered for an additional 12 months following an initial 6- to 12-month treatment period, it reduced the rate of recurrent VTE without increasing the rate of major bleeding.3 The same can be said about dabigatran4 and rivaroxaban,5 which both reduced the risk of recurrent VTE without a significant bleeding threat. Therefore, the use of these agents may be an acceptable alternative to warfarin therapy in appropriate patients.
The results of the PADIS-PE study and the extended NOAC treatment trials suggest that there is a high rate of recurrence of VTE events in the 18 months following warfarin discontinuation in patients with a first unprovoked PE. While the rate of bleeding in patients on warfarin was slightly higher compared with those on placebo (as one would expect), it was not alarmingly high and was not statistically different (although it likely was related to the small sample size of 184 patients).
Given that the woman in the case described above has been doing well on her regimen and does not find the burdens of warfarin substantial, the results of thePADIS-PE trial suggest that she would derive significant benefit from continuing her therapy with warfarin. However, the use of extended warfarin therapy should only be resumed for an additional 18 months or 24 months total, because the benefit of warfarin is reduced as time passes from the initial VTE event, and data are limited on the safety and efficacy of therapy extended past this time point.
It also should be noted that long-term placebo-controlled studies of NOACs in this setting also have shown a favorable safety and efficacy profile, further adding to the literature suggesting the benefit of continued treatment in the setting of unprovoked VTE events. If a patient has a significantly increased risk for bleeding, had experienced frequent or significant bleeding during the acute treatment phase, or has a limited life expectancy, then the benefits of continued therapy may not outweigh the risks.
If a patient struggles with the dietary restrictions or the monitoring associated with warfarin use, then a NOAC can be considered, although some monitoring is required, and the cost of NOAC therapy may be prohibitive to some patients. Although it is less effective than anticoagulation with warfarin or NOACs, some evidence supports aspirin for the secondary prevention of VTE events, representing an additional option.
The patient in the case described above would be counseled that the benefit of continued warfarin treatment outweighs the risk in her case. Since she has been doing well on the medication and has not experienced any adverse effects or substantial burden, she will continue with her warfarin and monthly INR checks. She will be counseled to monitor for bleeding, to adhere to her medication regimen, and to report any changes in medications or diet to her anticoagulation clinic.
Eric A. Dietrich, PharmD, BCPS, is a graduate of the University of Florida College of Pharmacy and completed a 2-year fellowship in family medicine where he was in charge of an anticoagulation clinic. He works for the College of Pharmacy and the College of Medicine at the University of Florida in Gainesville.
Kyle Davis, PharmD, BCPS, is a graduate of the University of Florida College of Pharmacy in Gainesville and completed a 2-year residency in internal medicine at Indiana University in Indianapolis. He is an internal medicine specialist at Ochsner Medical Center in Jefferson, Louisiana.
- Kearon C, Akl EA, Comerota AJ, et al. Antithrombotic therapy for VTE disease: Antithrombotic therapy and prevention of thrombosis, 9th ed: American College of Chest Physicians evidence-based clinical practice guidelines. Chest. 2012;141(2 suppl):e419S-e494S.
- Couturaud F, Sanchez O, Pernod G, et al; PADIS-PE Investigators. Six months vs extended oral anticoagulation after a first episode of pulmonary embolism: the PADIS-PE randomized clinical trial. JAMA. 2015;314(1):31-40.
- Agnelli G, Buller HR, Cohen A, et al; AMPLIFY-EXT Investigators. Apixaban for extended treatment of venous thromboembolism. N Engl J Med. 2013;368(8):699-708.
- Schulman S, Kearon C, Kakkar AK, et al; RE-MEDY and RE-SONATE Trials Investigators. Extended use of dabigatran, warfarin, or placebo in venous thromboembolism. N Engl J Med. 2013;368(8):709-718.
- EINSTEIN Investigators. Oral rivaroxaban for symptomatic venous thromboembolism. N Engl J Med. 2010;363(26):2499-2510.